California, 2009High Wind in California, March 22 to 23, 2009
March 22 to 23, 2009 · NWS LOX · 5 events in 5 counties and zones
Strong northwest to north winds developed across the Southern California mountains as well as the south coast of Santa Barbara county. Wind gusts as high as 74 MPH were reported in some locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest to north winds developed across the Southern California mountains as well as the south coast of Santa Barbara county. Wind gusts as high as 74 MPH were reported in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 22, 3:00 AM PST, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 22, 3:00 AM PST, 5 hours 14 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PDT SUN MAR 22 2009
.SHORT TERM...(TODAY-TUESDAY)
A QUICK MOVING UPPER LVL TROUGH WILL SWEEP ACROSS THE CENTRAL COAST
AND BEGIN TO PUSH INLAND GRAZING THE EASTERN PORTIONS OF THE
FORECAST AREA. AN ASSOCIATED COLD FRONT WILL BRING BETWEEN A THIRD
TO ONE HALF INCH OF RAIN TO AREAS N OF POINT CONCEPTION WITH LOCALLY
HIGHER AMOUNTS. AREAS S OF POINT CONCEPTION SHOULD RECEIVE BETWEEN A
TENTH TO A THIRD OF AN INCH OF RAIN THROUGH THIS AFTERNOON.
LATEST WATER VAPOR IMAGERY INDICATED THE UPPER LVL TROF BECOMING
ELONGATED AS IT MOVES TOWARDS THE CENTRAL COAST. JUST UNDER A
QUARTER OF AN INCH OF RAIN HAS FALLEN ACROSS SLO COUNTY WITH LOWER
AMOUNTS ACROSS SBA COUNTY. LATEST DOPPLER RADAR SHOWS A MORE
ORGANIZED BAND OF SHOWERS GETTING READY TO MOVE ACROSS SLO/SBA
COUNTY. THE LATEST 06Z NAM-WRF KEEPS THE BEST UPPER LVL DYNAMICS
ACROSS THE NORTHERN AND ERN PORTIONS OF THE FORECAST AREA TODAY. 500
MB TEMPS ARE SIGNIFICANTLY WARMER COMPARED TO WHAT MODELS WERE
INDICATING YESTERDAY WITH TEMPS NEAR -14 DEGREES C. THE COLDEST CORE
OF THE TROF WILL REMAIN JUST TO THE EAST OF THE AREA.
HOWEVER...THERE WILL BE A FEW THINGS MAKING THIS SYSTEM INTERESTING
TODAY. A STRONG JET MOVING IN FROM THE NW WILL PROVIDE GOOD
DIVERGENCE ALOFT ALONG WITH DECENT PVA ACROSS THE FORECAST AREA
THROUGH THIS AFTERNOON. THEREFORE...LEFT A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE ENTIRE CWA...ALTHOUGH BEST CHANCE SHOULD
STAY N OF POINT CONCEPTION. THE LATEST IR SATELLITE IMAGERY SHOWS A
DECENT FRONTAL BOUNDARY DEVELOPING NEAR POINT CONCEPTION WITH SOME
COOLING CLOUD TOPS ASSOCIATED WITH THE JET. WOULD NOT BE SURPRISED
TO SEE ENHANCED RAINFALL TOTALS ACROSS SBA/SLO COUNTIES TODAY.
THE MAIN STORY WITH THIS QUICK MOVING SYSTEM WILL BE THE STRONG
WINDS DEVELOPING BEHIND THE COLD FRONT TODAY. HIGH WIND WARNINGS ARE
IN PLACE FOR THE MOUNTAINS OF LA/VTU/SBA COUNTIES LATE THIS MORNING
THROUGH TONIGHT AS WELL AS PORTIONS OF THE SBA SOUTH COAST BELOW
PASSES AND CANYONS NEAR GAVIOTA...AND THE FOOTHILLS ABOVE MONTECITO.
THE ANTELOPE VALLEY IS ALSO INCLUDED WITH THE HIGH WIND WARNINGS.
EXPECT HIGHEST GUSTS BETWEEN 60 TO 65 MPH LATE THIS AFTERNOON
THROUGH THIS EVENING. THIS WIND EVENT WILL BE WIDESPREAD WHERE JUST
ABOUT ALL AREAS WILL BE UNDER A WIND ADVISORY FROM LATE THIS MORNING
THROUGH THIS EVENING. SANTA CLARITA VALLEY COULD BE UPGRADED TO HIGH
WIND WARNING STATUS LATER...BUT WILL LET NEXT SHIFT MONITOR THIS
SITUATION. THE WINTER STORM WATCH WAS CANCELLED BY EARLIER SHIFT FOR
THE LA/VTU COUNTY MOUNTAINS AS SNOW AMOUNTS WERE ONLY ESTIMATED TO
BE BETWEEN 1 TO 3 INCHES...WITH AN ADDITIONAL 1 TO 2 INCHES ACROSS
THE NRN SLOPES TONIGHT THROUGH EARLY MONDAY. SNOW LEVELS CURRENTLY
SHOULD BE BETWEEN 4000 TO 5000 FT THROUGH THIS AFTERNOON...THEN DROP
TO AROUND 2500 TO 3500 FT TONIGHT THROUGH EARLY MONDAY MORNING.
DRIVING CONDITIONS ACROSS THE I-5 CORRIDOR WILL BECOME TREACHEROUS
MAINLY DUE TO THE HIGH WINDS...BUT A FEW SNOW FLURRIES WILL LIKELY
BE MIXED IN LATE THIS EVENING THROUGH EARLY MONDAY MORNING. TEMPS
WILL BE MUCH COLDER TODAY COMPARED TO YESTERDAY AS MOST COASTAL AND
VALLEY AREAS WILL NOT MAKE IT OUT OF THE 50S TODAY.
FOR MONDAY...SKIES WILL CLEAR OUT IN MOST AREAS WITH THE EXCEPTION
OF PARTLY CLOUDY SKIES ACROSS THE LOCAL MOUNTAINS. THERE WILL
CONTINUE TO BE BREEZY CONDITIONS ACROSS THE MOUNTAINS...BUT TEMPS
SHOULD BEGIN TO REBOUND NEARLY 6 TO 10 DEGREES ON MONDAY TO JUST
BELOW NORMAL FOR THIS TIME OF YEAR. WEAK OFFSHORE FLOW SETS UP ON
TUESDAY FOR LA/VTU COUNTIES WHICH WILL DRIVE TEMPS UPWARD AND
ADDITIONAL 5 TO 8 DEGREES TO THE MID 70S FOR THE VALLEYS AND INLAND
COASTAL AREAS. THE CENTRAL COAST AND ADJACENT VALLEYS WILL WARM A
FEW DEGREES AS WELL INTO THE LOWER 70S.
.LONG TERM...(WED-SAT)
BOTH GFS AND ECMWF IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD. 500 MB HEIGHTS AND THICKNESS LVLS WILL BE ON THE RISE AS AN
UPPER LVL RIDGE BUILD ACROSS THE ERN PAC. NOT MUCH CHANGE IN TEMPS
FOR WED...BUT ANOTHER UPPER LVL DISTURBANCE BEGINS RETROGRADE FROM
GREAT BASIN TOWARDS ERN NEVADA AND AZ. THIS WILL BRING A FEW DEGREES
OF COOLING TO THE AREA...BUT NO PRECIPITATION EXPECTED. WEAK
OFFSHORE DEVELOPS ONCE AGAIN BY FRI WARMING TEMPS ONCE AGAIN INTO
THE 70S IN MANY AREAS AND POSSIBLY TO THE LOWER 80S BY SAT IN
WARMEST VALLEYS.
&&
.AVIATION...22/1030Z.
DEEP MOIST LAYER AT LOWER LEVELS PRODUCING ALL SORTS OF CLOUDS AHEAD
OF FRONTAL SYSTEM EXPECTED TO SWEEP QUICKLY ACROSS THE AREA TODAY.
ALL TAF SITES WILL BE DEALING WITH RAPIDLY VARYING CIGS...FROM VFR
TO MVFR/IFR AND BACK AGAIN. WILL BE SOME SHOWERS ACROSS THE AREA...
BUT NO HEAVY PRECIPITATION IS EXPECTED. MAIN STORY WITH THIS SYSTEM
WILL BE STRONG AND GUSTY WEST TO NORTHWEST WINDS. MOST TAF SITES
CAN EXPECT SUSTAINED WINDS BETWEEN 20 AND 30 KNOTS TODAY WITH HIGHER
GUSTS. WINDS WILL EVEN BE STRONGER AT KPMD AND KWJF IN THE ANTELOPE
VALLEY.
KLAX...LOW CONFIDENCE IN CLOUD FORECAST WITH 12Z TAF. DEEP MOIST
LAYER WILL LIKELY PRODUCE CIGS BOUNCING BETWEEN VFR AND IFR AT THE
AIRFIELD THROUGH THE AFTERNOON. ALSO...WILL BE SOME LIGHT SHOWERS...
BUT NOTHING TOO SIGNIFICANT. CONFIDENCE IS MODERATE IN THE WIND
FORECAST AS STRONG AND GUSTY WESTERLY WINDS WILL AFFECT THE AIRFIELD
LATE THIS MORNING AND AFTERNOON.
KBUR...LOW CONFIDENCE IN CLOUD FORECAST WITH 12Z TAF. DEEP MOIST
LAYER WILL LIKELY PRODUCE CIGS BOUNCING BETWEEN VFR AND IFR AT THE
AIRFIELD THROUGH THE AFTERNOON. ALSO...WILL BE SOME LIGHT
SHOWERS...BUT NOTHING TOO SIGNIFICANT. CONFIDENCE IS MODERATE IN THE
WIND FORECAST AS GUSTY WESTERLY WINDS WILL AFFECT THE AIRFIELD LATE
THIS MORNING AND AFTERNOON...THEN SHIFT TO THE NORTHWEST THIS
EVENING.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...KAPLAN
AVIATION...THOMPSON
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 22, 5:00 AM PST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN MAR 22 2009
CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A STRONG AND COLD STORM SYSTEM WILL BRING RAIN...SNOW ABOVE 3000
FEET...STRONG WINDS...AND COOLER TEMPERATURES TO THE AREA. GALE
FORCE WINDS WILL BE EXPECTED OVER THE COASTAL WATERS...WITH
POTENTIALLY DAMAGING WINDS POSSIBLE OVER THE MOUNTAINS AND ANTELOPE
VALLEY. THERE WILL BE LIGHT SNOW ACCUMULATIONS IN THE LOS
ANGELES...VENTURA AND SANTA BARBARA COUNTIES TODAY. DRIVERS SHOULD
TAKE EXTRA CARE WHILE DRIVING THROUGH THE INTERSTATE 5 CORRIDOR LATE
THIS MORNING THROUGH EARLY MONDAY MORNING AS STRONG WINDS AND SNOW
FLURRIES COULD MAKE FOR HAZARDOUS DRIVING CONDITIONS.
SURF ACROSS WEST FACING BEACHES WILL BECOME HIGHER THAN NORMAL
THROUGH TONIGHT AS STRONG NORTHWEST WINDS OFF THE COAST CREATE
HAZARDOUS RIP CURRENT CONDITIONS WITH SURF NEAR 7 FEET.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
In the hours before
Special weather statement, Mar 22, 4:36 AM PST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
536 AM PDT SUN MAR 22 2009
CAZ034>041-044>046-051>054-059-087-088-547-548-222315-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
536 AM PDT SUN MAR 22 2009
...A COLD STORM SYSTEM WILL BRING SHOWERS AND ISOLATED
THUNDERSTORMS TO SOUTHWESTERN CALIFORNIA TODAY FOLLOWED BY STRONG
WINDS...
...ACCUMULATING SNOW AND DANGEROUS DRIVING CONDITIONS MAY AFFECT
MAJOR ROUTES THROUGH THE MOUNTAINS LATER TODAY AND TONIGHT...
A COLD FRONT WILL SWEEP ACROSS SOUTHWESTERN CALIFORNIA...BRINGING
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO THE REGION THIS
MORNING AND EARLY THIS AFTERNOON. BEHIND THE FRONT...COLD AND
WINDY WEATHER WILL OVERSPREAD THE AREA...WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS CONTINUING INTO THIS EVENING. SOME
THUNDERSTORMS COULD PRODUCE BRIEFLY HEAVY PRECIPITATION...
DANGEROUS LIGHTNING...AND SMALL HAIL. WIND ADVISORIES ARE IN
EFFECT FOR MOST OF SOUTHWESTERN CALIFORNIA...WITH HIGH WIND
WARNINGS IN EFFECT FOR AREAS WHERE DAMAGING WIND GUSTS ARE
EXPECTED. SHOWER ACTIVITY SHOULD END IN MOST AREAS THIS EVENING.
HOWEVER...MOIST NORTH TO NORTHWEST FLOW WILL KEEP A CHANCE OF
SHOWERS ON NORTH FACING MOUNTAIN SLOPES THROUGH EARLY MONDAY
MORNING.
SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET THIS
AFTERNOON...AND TO 2500 TO 3500 FEET TONIGHT. SNOW ACCUMULATIONS
ARE GENERALLY EXPECTED TO BE ON THE ORDER OF 1 TO 3 INCHES...WITH
ISOLATED TOTALS TO 5 INCHES ON NORTHERN SLOPES. THESE EXPECTED
ACCUMULATIONS ARE WELL BELOW WINTER STORM WARNING OR EVEN WINTER
WEATHER ADVISORY THRESHOLDS. HOWEVER...WITH THE LOW SNOW
LEVELS...THE POTENTIAL EXISTS FOR ACCUMULATING SNOW TO FALL ON
MAJOR ROADWAYS THROUGH THE MOUNTAINS LATER TODAY THROUGH EARLY
MONDAY...CAUSING TRAVEL PROBLEMS.
TRAVEL MAY BE ADVERSELY IMPACTED BY SNOW AND GUSTY WINDS ON
INTERSTATE 5 NEAR THE GRAPEVINE AND PORTIONS OF HIGHWAY 2.
THERE IS A SLIGHT CHANCE THAT SNOW COULD EVEN IMPACT TRAVEL ON
THE HIGHEST PORTIONS OF HIGHWAY 14 THROUGH THE SOLEDAD PASS.
DRY WEATHER WILL RETURN TO THE ENTIRE AREA BY MONDAY AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST UPDATES ON THIS STORM SYSTEM. IF YOU PLAN ON TRAVELING
INTO OR THROUGH THE MOUNTAINS...CHECK THE LATEST ROAD
REPORTS...AND PLAN FOR POSSIBLE TREACHEROUS DRIVING CONDITIONS.
BRUNO/CAK
High Wind, Santa Barbara County Mountains
- When
- March 22, 8:14 AM PST to 10:14 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
The RAWS sensor at Montecito reported sustained north winds of 40 MPH with gusts to 69 MPH.
High Wind, Santa Barbara County South Coast
- When
- March 22, 8:14 AM PST to 10:14 AM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
The RAWS sensor at Montecito reported sustained north winds of 40 MPH with gusts to 69 MPH.
High Wind, Santa Monica Mountains Recreation Area
- When
- March 22, 10:45 AM PST to 11:45 AM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Strong northerly winds developed across the Santa Monica Mountains. An automated sensor at Laguna Peak reported a peak wind gust of 63 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 22, 7:37 PM PST to March 23, 12:37 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Strong northerly winds developed across the mountains of Los Angeles county. The ASOS at Sandberg reported a wind gust of 74 MPH while the RAWS sensor at Camp Nine reported a wind gust of 66 MPH.
High Wind, Ventura County Mountains
- When
- March 22, 7:37 PM PST to March 23, 12:37 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Strong northerly winds developed across the mountains of Ventura county. Automated sensors in the area reported north winds gusting between 64 and 74 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154123, 154124, 154136, 154130, 154132.